Colorado, 2008

Hail and Damaging Winds in Colorado, June 16, 2008

June 16, 2008 · NWS BOU · 3 events in 1 county or zone

Severe thunderstorms produced large hail and intense winds in Phillips County, near Holyoke. Thunderstorm winds downed several power poles along State Highway 385, north of Holyoke, and overturned irrigation sprinklers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and intense winds in Phillips County, near Holyoke. Thunderstorm winds downed several power poles along State Highway 385, north of Holyoke, and overturned irrigation sprinklers. An elm tree was knocked down in Holyoke. Farms located southeast of Holyoke, near the state line, were also heavily damaged. At one farm, the strong winds knocked over two grain bins and damaged three sprinklers. Another farmer lost 1000 acres of corn due to hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:34 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 16, 1:34 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
234 AM MDT MON JUN 16 2008

.SHORT TERM...FLAT UPPER LELVEL RIDGE WILL REMAIN OVER THE AREA THRU
TONIGHT AS SFC HIGH PRESSURE MOVES SE ACROSS THE CENTRAL PLAINS.
THIS WILL ALLOW FOR ESE LOW LEVEL FLOW ACROSS NERN CO.  EARLY THIS
MORNING SOME CONVECTION IS OCCURRING NEAR THE CO-NE BORDER AREA IN
ASSOCIATION WITH AN UPPER LEVEL JET STREAK.  IN ADDITION QG VERTICAL
VELOCITY FIELDS SHOW UPWARD MOTION ACROSS THE NERN PLAINS THRU 18Z
SO MAY CONTINUE TO SEE SOME CONVECTION THRU THE MORNING HOURS OVER
THE FAR NERN PLAINS.  FOR THIS AFTN NAM BUFFER SOUNDINGS SHOW A
FAIRLY STG CAP ACROSS MUCH OF NERN CO WITH BEST SFC BASED CAPES NEAR
THE FOOTHILLS WITH VALUES IN THE 1000-1500 J/KG RANGE. AS A RESULT
TSTM CHANCES OVER MOST OF THE NERN PLAINS WILL BE VERY LOW THIS AFTN
INTO THE EVENING HOURS AS BEST CHC FOR TSTMS WILL BE CONFINED TO
ALONG AND NEAR THE FOOTHILLS AND OVER THE PALMER DIVIDE.  WITH
FAVORABLE SHEAR PROFILE IN PLACE COULD SEE A FEW SVR STORMS ALONG
THE FRONT RANGE IF STORMS DEVELOP WITH LARGE HAIL BEING THE MAIN
THREAT FROM THE STORMS ALTHOUGH CANT COMPLETELY RULE OUT AN ISOLD
TORNADO THREAT AS HELICITIES ARE FCST TO BE IN THE 100-150 M2S2 BY
LATE AFTN INTO THE EARLY EVENING HOURS.  IN THE MTNS THEE WILL BE
MORE MOISTURE TODAY SO SHOULD SEE SOME WDLY SCT TSTMS IN THE AFTN
THRU THE EARLY EVENING HOURS.  HIGH TEMPS TODAY OVER NERN CO WILL BE
COOLER AS 850-700 MB TEMPS DROP FROM 6 TO 7 DEGREES C.  IF LOW
CLOUDS LINGER OVER THE NERN PLAINS MUCH OF THE AFTN HIGHS MAY HAVE A
HARD TIME GETTING ABOVE 70 IN SOME PLACES.

.LONG TERM...THE UPPER RIDGE AXIS IS PROGGED TO STAY JUST TO THE
WEST OF THE FORECAST AREA THROUGH MUCH OF THE PERIOD.  THE FLOW
ALOFT WILL BE WEST-NORTHWESTERLY.  THERE IS LITTLE SYNOPTIC SCALE
VERTICAL MOTION PROGGED TUESDAY THROUGH WEDNESDAY NIGHT.  THE
BOUNDARY LAYER FLOW IS PROGGED TO BE EAST-SOUTHEASTERLY TUESDAY AND
WEDNESDAY...WITH NORMAL DIURNAL PATTERNS DURING THE NIGHTTIME.
FOR MOISTURE...CROSS SECTIONS SHOW SOME IN THE LOWER LEVELS OVER THE
EASTERN HALF OF THE PLAINS TUESDAY MORNING.  BY LATE IN THE DAY
THERE IS MID LEVEL MOISTURE OVER THE FORECAST AREA...MORE SO ON THE
NAM.  THE GFS IS DRIER.  THE NAM HAS MORE LOW LEVEL MOISTURE OVER
ALL THE PLAINS TUESDAY NIGHT...THE GFS DOES NOT.  ON WEDNESDAY
...MOISTURE DECREASES A BIT FROM TUESDAYS AMOUNTS...WITH EITHER
MODELS SHOWING MUCH IN THE LOWER LEVELS OF THE PLAINS.  THE BOUNDARY
LAYER DEW POINTS ARE IN THE 40S F OVER THE WESTERN PLAINS ON
TUESDAY...WITH 50S F OVER EASTERN BORDER AREAS.  BY WEDNESDAY
AFTERNOON...30S F COVER MOST OF THE PLAINS...WITH 40S F OVER THE FAR
EASTERN CORNER.  THERE IS A DECENT THETA-E AXIS OVER THE FORECAST
AREA TUESDAY AND TUESDAY EVENING.  ON WEDNESDAY...THE BETTER AXIS
MOVES EAST OF THE FORECAST AREA...WITH A WEAK THETA-E AXIS OVER THE
FORECAST AREA.  THE BEST CAPE IS OVER THE FORECAST AREA LATE DAY
TUESDAY.  THERE IS SOME CAPE ON WEDNESDAY...BUT NOTHING SUBSTANTIAL.
THE FAR EAST MAY BE CAPPED LATE DAY TUESDAY...BUT THIS MAY BE GONE
BY EVENING.  THE LAPSE RATES ON WEDNESDAY ARE QUITE STEEP OVER ALL
THE PLAINS BY MID AFTERNOON.  WILL GO WITH THE BEST POPS ON TUESDAY
LATE DAY...A BIT LESS LATE DAY WEDNESDAY WITH LESS MOISTURE
INDICATED.  FOR TEMPERATURES...TUESDAYS HIGHS ARE UP 2-5 C FROM
MONDAYS.  WEDNESDAYS WARM UP 0-1 C FROM TUESDAYS.  WILL LEAVE THE
LATER DAYS...THURSDAY THROUGH SUNDAY AS IS.

&&

.AVIATION...LOW CLOUDS WILL BE POSSIBLE THRU THE MORNING HOURS WITH
IFR CONDITIONS AT TIMES THRU 17Z.  LOW LEVEL WINDS WILL BE MAINLY
FROM THE ESE WITH SPEEDS IN THE 10 TO 15 MPH THIS AFTN INTO THE
EVENING HOURS.  WIDELY SCT TSTMS MAY DVLP AFTER 21Z TO THE WEST AND
SOUTH OF THE AIRPORTS AND THEN MOVE ACROSS THRU THE EARLY EVENING
HOURS.  THE STORMS MAY PRODUCE SOME HAIL AND HEAVY RAIN WITH BRIEF
MVFR CONDITIONS POSSIBLE AS THE STORMS MOVE ACROSS.  THE THREAT FOR
TSTM ACTIVITY SHOULD END AROUND 02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Jun 15, 10:02 AM MST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN JUN 15 2008

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IN THE MOUNTAINS AND OVER THE URBAN CORRIDOR...NO HAZARDOUS WEATHER
IS EXPECTED.  OVER THE NORTHEAST PLAINS...GENERALLY NORTH AND EAST
OF FORT MORGAN...WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP TONIGHT
AND LINGER INTO THE EARLY MORNING HOURS.  BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP EACH DAY.  A FEW OF THUNDERSTORMS COULD BECOME SEVERE MONDAY
AND TUESDAY ACROSS THE PLAINS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.  ADDITIONAL SEVERE THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE REST OF THE WEEK...HOWEVER THERE IS STILL SOME
UNCERTAINTY IF AND WHEN THEY WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/MEIER

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 16, 2:50 AM MST
Where
Phillips County, 6.3 mi E of Holyoke Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.580, -102.150

Thunderstorm Wind, Phillips

When
June 16, 2:50 AM MST
Where
Phillips County, Holyoke
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.580, -102.300

Hail, Phillips

When
June 16, 3:00 AM MST
Where
Phillips County, 9.57 mi ESE of Holyoke Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101880, 101881, 101879.